Colorado, 2002

Hail in Colorado, June 21, 2002

June 21, 2002 · NWS PUB · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 12:46 PM MST, 34 minutes earlier.

Area forecast discussion, Jun 21, 12:46 PM MST, 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
146 PM MDT FRI JUN 21 2002

...MARGINAL FIRE WEATHER CONCERNS THIS EVE AND MORE SIGNIFICANT FIRE
WEATHER CONCERNS(MAINLY WIND) ANTICIPATED FOR ALL S CNTRL/SE CO
SAT...

CURRENTLY: LATEST WATER VAPOR/RUC 500-300MB UPPER AIR ANALYSES
SHOWING VIGOROUS SHORTWAVE TROUGH AND ASSOCIATED 60-80KT ULJ(250MB)
ACROSS SRN CA AND BEGINNING TO MIGRATE E-NEWD.  A COUPLE OF MINOR
SHORTWAVES HEADING NWD OUT OF NERN NM.  VIS SATELLITE IMAGERY
SHOWING CU/TCU DEVELOPING OVER THE HIGHER TERRAIN WITH A FEW
SHRA/TSRA SHOWING UP NEAR THE COLLEGIATE PEAKS(CNTRL MTNS) ON
RADAR.STRONGEST SUSTAINED WINDS HAVE BEEN NEAR THE CO/KS BORDER AND
WINDS IN THE MTNS NOT THAT BAD...SO FAR.  THERE IS SOME MOISTURE AT
THE HIGHER TERRAIN WITH SFC DEW POINTS IN THE MID 30S TO MID 40S
GENERALLY AOA 7.5K FT MSL PER AWOS/RAWS DATA.

TNGT: SHOULD CONTINUE TO SEE SWRN US ULJ AND ASSOCIATED SHORTWAVE
RACE NEWD TOWARDS WRN CO TNGT.  MOST OF THE LATE AFTN/EVE
CONVECTION SHOULD REMAIN ISOLD(10-20% POP) AND DIURNAL...EXCEPT FOR
MAYBE THE MTNS/SAN LUIS VALLEY/UPPER AR RIVER VALLEY AS SOME
SYNOPTIC ASCENT IS PROGGED FROM WRN CO AND TRAJECTORIES COULD TAKE
THIS INTO OUR WRN CWA.  SO...NO PRECIP TIMERS FOR THE MTNS/SAN LUIS
VALLEY/UPPER AR RIVER VALLEY TNGT.  AS THE SWRN US SYSTEM ENCROACHES
ON THE CNTRL ROCKIES...LOWER TROP WINDS WILL PICK UP DURING THE
NGT.  THIS MAKES FOR TRICKY MIN TEMPS.  IF THE WINDS STAY UP...THEN
THERE WILL BE MINIMAL DIURNAL TEMP SWINGS AND VERY POOR RH
RECOVERY...ESPECIALLY IF CLOUDS LINGER OVER THE MTNS. ALSO...IN
RESPONSE TO THE APPROACHING SYSTEM...35-45KT LLJ(850-800MB) STARTS
CRANKING NEAR THE CO/KS BORDER LATER TNGT.

SAT-SAT NGT: THIS IS THE BIGGEST FIRE WEATHER CONCERN DAY.  60-70KT
ULJ PROGGED TO SWEEP ACROSS NWRN CO...SO WE WILL BE ON THE SRN EDGE
OF THE JET.  SFC TEMPS SHOULD HAVE A PRETTY GOOD HEADSTART WITH
LITTLE OR NO LOW LEVEL INVERSION...ESPECIALLY IN THE MTNS.  AS THE
SYSTEM MOVES THROUGH THE CNTRL ROCKIES...THE STAGE OF SET FOR A
DEEPLY MIXED BOUNDARY LAYER(UP TO 450-500MB(18K-21K FT MSL)) BY LATE
SAT AM/AFTN/EVE. SFC WINDS SHOULD BE MORE SYNOPTICALL DRIVEN WITH 15-
30 MPH AND POTENTIAL GUSTS UP TO 45 MPH...ESPECIALLY NEAR TSTM/VIRGA
SHAFTS IF THEY DEVELOP.  HAINES INDICES WILL BE RUNNING 5/6.  WE ARE
PLANNING TO ISSUE A FIRE WEATHER WATCH FOR ALL ZONES SAT.  MODEL
SOUNDINGS SHOWING VERY SHALLOW(25-50MB DEEP) AROUND 500MB...GENERALLY
ALONG AND W OF I-25 CORRIDOR...SO THESE AREAS WOULD BE HARD PRESSED
TO SEE ANY DRY TSTMS OR VIRGA BOMBS. BEST POTENTIAL...ALBEIT LOW...
WOULD BE AROUND TROUGH/DRYLINE IN SERN CO. HOWEVER...WITH DEEP SWLY
FLOW...MAY BE ABLE TO SWEEP MOISTURE OUT OF SERN CO. PLAN TO HAVE A
10% POP FOR SERN CO LATE AFTN/EVE.

BY SAT NGT...SYSTEM LIFTS TO NRN ROCKIES/NRN PLAINS LEAVING DEEP
WLY FLOW AND AIR MASS DRYING OUT...WHICH IS TYPICAL FOR THESE
SYSTEMS...JUST NOT IN LATE JUN.  DRY AIR MASS AND LIGHTER WINDS...
SHOULD YIELD A BETTER RADIATIONAL COOLING NGT AND THERMALLY DRIVEN
SFC WINDS.

SUN-SUN NGT: QUIETER DAY WITH LESS WIND...BUT STILL WARM/LOW RH/NO
PRECIPITATION.  VERY LOW GRADE MOISTURE(500MB SPECIFIC HUMIDITIES .5
TO 1.5 G/KG) TO WORK WITH.  500/700MB TEMPS PROGGED TO BE -9C TO
-10C AND +16C TO +17C...RESPECTFULLY.  DRY ADIABATICALLY...THIS
WOULD YIELD 80S TO MID 90S AOB 8K FT AND 50S/60S/70S ABV 8K FT.
HAINES INDICES...ONCE AGAIN...WILL BE 5/6.

MON: LARGE ANTICYCLONE STARTS TO BUILD NEAR OLD MX/NEW MX/AZ BORDERS
AND WILL SLOWLY SHIFT TOWARDS THE FOUR CORNERS RGN.  THIS PATTERN
WILL RESULT IN A LIGHTER SFC WIND FIELD AND MORE THERMALLY
DRIVEN...BUT THE ANTICYCLONE POSTION SHOWS LITTLE POTENTIAL FOR
MONSOONAL MOISTURE FLOW(STILL ABSCENT IN DESERT SW/WRN OLD MEXICO).
PERISISTENCE THE BEST WAY TO GO...WITH LITTLE OR NO PRECIPITATION
POTENTIAL.  ETA EXTENSION NOT SHOWING ANY QPF ON MON.  EVEN THE
OVERLY MOIST AVN HAS NO QPF FOR SRN CO MON.  WILL MAINTAIN CURRENT
FCST.

TUE-FRI: INTERESTING PATTERN CHANGE BEING ADVERTISED BY THE MEDIUM
RANGE MODELS...ESPECIALLY GFS.  FOUR CORNERS ANTICYCLONE WILL BE
ANCHORED FOR DAYS 4-7...WHICH DOESNT BODE WELL MUCH FOR PRECIP.
ACTUALLY...THIS POSITION SETS UP THE POSSIBILITY OF CANADIAN AIR
MASSES TO RACES SWD WITH NW-NLY FLOW OVER MUCH OF CO. TOUGH FCST THIS
FAR OUT.  AVN CONTINUES TO SHOW CONVECTIVE BLOW UPS WITH SHORTWAVES
TOPPING THE HIGH.  DAYS 4-6 MAX TEMPS WERE LOWERED AND PLAN NOT TO
TOUCH(FLIP-FLOP).  CERTAINLY APPEAR THE HOTTER TEMPS WOULD BE NEAR
THE ANTICYCLONES CENTRIOD. MAJOR HIGH(500MB/600 DAM) FCST TO BE
CENTERED AROUND UT FOR NEXT WEEKEND(JUN 30-JUL 1)...SO STILL NO
POTENTIAL FOR MONSOONAL MOSITURE FLOW IN CNTRL ROCKIES...IF...
THIS VERIFIES.

.PUB...FIRE WEATHER WATCH...220/221/223>225...UNTIL MIDNIGHT(TNGT).
       FIRE WEATHER WATCH...220>237(ALL ZONES)...SAT.

METZE

In the hours before

Special weather statement, Jun 21, 10:30 AM MST, 2 hours 50 minutes before
COZ058>081-211930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT FRI JUN 21 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...

...FIRE WEATHER WATCH FOR EASTERN SAN JUAN MOUNTAINS...CENTRAL
   MOUNTAINS...SAN LUIS VALLEY AND SOUTHERN MOUNTAINS...

ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE OVER THE MOUNTAINS THIS
AFTERNOON AND TONIGHT...AND ACROSS THE PLAINS THIS EVENING. DUE TO
LIMITED LOW LEVEL MOISTURE...NO SIGNIFICANT RAIN FALL IS
ANTICIPATED...HOWEVER WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE
WITH ANY THUNDERSTORM ACTIVITY. OCCASIONAL CLOUD TO GROUND LIGHTNING
ACTIVITY WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.

DUE TO THE COMBINATIONS OF INCREASING LOW LEVEL WINDS AND DECREASING
RELATIVE HUMIDITIES...A FIRE WEATHER WATCH CONTINUES FOR TODAY
FOR THE EASTERN SAN JUAN MOUNTAINS...THE CENTRAL MOUNTAINS...THE SAN
LUIS VALLEY AND SOUTHERN MOUNTAINS.

A FIRE WEATHER WATCH IS ISSUED WHEN METEOROLOGICAL CONDITIONS MAY
BECOME FAVORABLE FOR EXTREME FIRE BEHAVIOR.

The radar

The Pueblo radar (KPUX), 115 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Huerfano

When
June 21, 1:20 PM MST to 1:25 PM MST
Where
Huerfano County, 13 mi SE of Walsenburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -104.617

Hail, El Paso

When
June 21, 4:32 PM MST to 4:37 PM MST
Where
El Paso County, Skyway
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.867

Hail, Saguache

When
June 21, 6:10 PM MST to 6:15 PM MST
Where
Saguache County, 10 mi N of Villa Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -105.950

Hail, Las Animas

When
June 21, 6:30 PM MST to 6:35 PM MST
Where
Las Animas County, 19 mi NW of Weston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -105.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300404, 5300403, 5300405, 5300406.